Thunderstorm Wind, Kay
- When
- August 9, 3:42 PM CST
- Where
- Kay County, 3.03 mi NE of Ponca City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.730, -97.040
Estimated severe wind gust.
Scattered storms popped up with daytime heating across much of western and central Oklahoma during the afternoon of the 9th, with large hail and damaging wind gusts accompanying the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered storms popped up with daytime heating across much of western and central Oklahoma during the afternoon of the 9th, with large hail and damaging wind gusts accompanying the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 1:22 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 222 PM CDT Tue Aug 9 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Wednesday) Issued at 205 PM CDT Tue Aug 9 2022 Showers and thunderstorms have developed this afternoon along a stationary and outflow boundary across western OK near a mesolow. As clusters and additional outflow emerges, additional moist convection should start to spread eastward along within modest instability axis. PWATs into the 90-95th percentile will support efficient rain production and perhaps some localized flooding. This precip loading combined with inverted V profiles/DCAPE along I-40 may also support damaging wet microbursts similar to yesterday. Later this evening and overnight the trend in coverage should shift a bit southward as drier mid level air enters OK and the surface low drifts southwestward. Low chances will persist into tomorrow morning along and south of the Red River as a result. The pattern will be similar by tomorrow afternoon/evening but shifted further south. Most of our zones should remain dry but the TX counties will have a good chance of receiving more. The slightly cooler trend will remain present tomorrow afternoon with easterly to northeasterly surface flow over OK. && .LONG TERM... (Wednesday night through next Monday) Issued at 205 PM CDT Tue Aug 9 2022 Near seasonal temperatures and dry weather will characterize the late work week period...with a warming trend expected through the weekend. Ensemble/cluster analyses show remarkable agreement in the synoptic scale throughout the long term period. In fact, 100% of solutions fit into a single cluster featuring an approximate 594-595 dam midlevel high over the central CONUS. Thus targets of opportunity to deviate from NBM will not exist, as the range/distribution of potential daytime highs (for example) is low Friday-Saturday. The pattern does support relatively backed easterly to southerly low level winds over Oklahoma and western north Texas on the periphery of an expansive eastern CONUS surface high through at least Saturday. The slight upslope surface component and northward displacement of the upper air high and associated weak northeasterly flow aloft will keep temperatures from getting too hot until the ridge shifts a little southeast late in the weekend. Rain chances look to decrease (from current) and remain generally south of the Red River (south of the upper air high). With lee troughing expected to begin to deepen on the high plains to our west by Sunday...we will be at risk for another possible heat wave episode with temperatures again reaching 100 to 105 deg F by the start of the next work week/Monday. While beyond the current forecast period, cluster analyses do start to signal changes in the large scale pattern by day 8-10...with at least 33% of solutions showing evidence of pronounced shortwave troughs propagating through northwest flow as the ridge amplifies well to our west. This gives at least modest hope for a break in the dry/heat prone pattern that again becomes established early next week. && .AVIATION... (18Z TAFS) Issued at 1248 PM CDT Tue Aug 9 2022 A high coverage of scattered showers and storms is expected this afternoon/evening across the western half of Oklahoma and adjacent portions of north west Texas. While VFR conditions are expected through most of the period, brief reductions to MVFR vis (along with wind gusts to 30-40 knots) are possible should a storm impact a terminal. At present, KOKC/KOUN/KCSM appear to have the highest chance for this outcome. Safe travels! && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 95 69 93 / 60 10 0 10 Hobart OK 72 97 70 97 / 50 20 10 10 Wichita Falls TX 74 96 73 97 / 30 30 10 10 Gage OK 69 94 66 94 / 40 10 0 0 Ponca City OK 70 94 66 94 / 20 0 0 0 Durant OK 73 96 71 95 / 40 30 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...03 LONG TERM....20 AVIATION...34
Hazardous Weather Outlook National Weather Service Norman OK 1214 PM CDT Tue Aug 9 2022 OKZ004>048-050>052-TXZ083>090-101715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1214 PM CDT Tue Aug 9 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Showers and thunderstorms will be possible through early Wednesday with the greatest coverage expected later this afternoon and this evening. Some of the storms could become strong with localized damaging wind gusts and small hail, but widespread severe weather is not expected. Otherwise, locally heavy rain which could cause minor flooding and cloud to ground lightning are the main concerns with any storm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Showers and thunderstorms will remain possible Wednesday but chances will gradually shift south before ending Wednesday night. Gusty winds, locally heavy rain, and lightning will be the main concerns with any storms. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
349 PM CDT Tue Aug 9 2022
OKZ008-092100-
Kay OK-
349 PM CDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of southeastern Kay
County through 400 PM CDT...
At 348 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Kaw City to 5 miles southwest
of Kaw Lake. Movement was southeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ponca City, Kaw City, Kildare and Kaw Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Kaw Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3678 9676 3678 9679 3677 9679 3677 9682
3674 9683 3675 9687 3675 9689 3668 9693
3669 9702 3670 9704 3667 9707 3667 9714
3682 9710 3682 9675
TIME...MOT...LOC 2048Z 329DEG 5KT 3676 9679 3674 9696
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
11Special Weather Statement
National Weather Service Norman OK
406 PM CDT Tue Aug 9 2022
OKZ015>017-092115-
Dewey OK-Custer OK-Blaine OK-
406 PM CDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of northeastern Custer,
southwestern Blaine and south central Dewey Counties through 415 PM
CDT...
At 406 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Putnam to 5 miles northwest of Thomas to 8
miles south of Fay. These storms were nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomas, Putnam and Fay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3578 9913 3556 9855 3570 9843 3588 9878
3596 9899
TIME...MOT...LOC 2106Z 011DEG 3KT 3586 9893 3581 9881 3570 9860
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
11Special Weather Statement
National Weather Service Norman OK
409 PM CDT Tue Aug 9 2022
OKZ021-022-034-035-092145-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
409 PM CDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of southwestern Washita,
northwestern Kiowa, northeastern Greer and southeastern Beckham
Counties through 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Retrop to 5 miles east of
Willow. Movement was north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Granite, Sentinel, Carter, Willow and Retrop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3539 9922 3518 9964 3495 9943 3513 9913
TIME...MOT...LOC 2109Z 158DEG 8KT 3521 9930 3507 9942
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
11Special Weather Statement
National Weather Service Norman OK
411 PM CDT Tue Aug 9 2022
OKZ008-092145-
Kay OK-
411 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of east central Kay
County through 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kaw Lake, moving south at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ponca City, Kaw City and Kaw Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Kaw Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3686 9677 3678 9676 3678 9679 3677 9679
3677 9682 3674 9683 3675 9687 3675 9689
3668 9693 3669 9702 3670 9703 3669 9707
3688 9699
TIME...MOT...LOC 2110Z 005DEG 5KT 3681 9690
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
11Special Weather Statement
National Weather Service Norman OK
425 PM CDT Tue Aug 9 2022
OKZ021-022-034-035-092200-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
425 PM CDT Tue Aug 9 2022
...Strong thunderstorms will impact portions of southwestern Washita,
northwestern Kiowa, northeastern Greer and southeastern Beckham
Counties through 500 PM CDT...
At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Retrop to 7 miles south of Lone Wolf.
These storms were nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Granite, Lone Wolf, Retrop and Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Altus Lugert Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3520 9928 3489 9906 3481 9935 3481 9939
3512 9951
TIME...MOT...LOC 2124Z 200DEG 3KT 3514 9938 3489 9927
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
11Special Weather Statement
National Weather Service Norman OK
428 PM CDT Tue Aug 9 2022
OKZ018-024-092200-
Kingfisher OK-Canadian OK-
428 PM CDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of south central
Kingfisher and northwestern Canadian Counties through 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Concho. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Reno, Piedmont, Okarche, Calumet and Concho.
This includes Interstate 40 between mile markers 119 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 9798 3571 9775 3548 9799 3562 9819
TIME...MOT...LOC 2128Z 047DEG 4KT 3567 9799
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
11The Vance AFB radar (KVNX), 97 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Estimated severe wind gust.
Power pole down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054384, 1054385, 1054386, 1054387, 1054388, 1054390.